Do SSRI antidepressants increase the risk of intracerebral haemorrhage?

Association of selective serotonin reuptake inhibitors with the risk for spontaneous intracranial hemorrhage

Renoux C, Vahey S, Dell’Aniello S, Boivin JF.

JAMA Neurol 2016; doi:1001/jamaneurol.2016.4529 (Epub ahead of print).

Abstract

OBJECTIVES:

To assess the risk for ICH associated with the use of SSRIs compared with tricyclic antidepressants (TCAs) among new users of antidepressants and according to the relative affinity of the antidepressant for the serotonin transporter and to assess whether concomitant use of antithrombotics modifies this risk.

METHODS:

This population-based cohort study included new users of antidepressants 18 years or older from January 1, 1995, to June 30, 2014. More than 650 general practices in the United Kingdom contributing to the Clinical Practice Research Datalink enrolled patients. with use of a nested case-control approach, each case of a first ICH identified during follow-up was matched with as many as 30 control individuals by age, sex, calendar time, and duration of follow-up. Follow-up was completed on October 31, 2014.

RESULTS:

Among a cohort of 1 363 990 incident users of antidepressants (36.8% male; 63.2% female; mean [SD] age, 47.9 [18.5] years), 3036 cases of ICH were identified during follow-up and matched to 89 702 controls. Current SSRI use was associated with an increased risk for ICH (RR, 1.17; 95% CI, 1.02-1.35) relative to TCAs, highest during the first 30 days of use (RR, 1.44; 95% CI, 1.04-1.99), and translating in very few additional events. Similarly, the risk was increased by 25% with strong inhibitors (RR, 1.25; 95% CI, 1.01-1.54) and highest during the first 30 days of use (RR, 1.68; 95% CI, 0.90-3.12). Concomitant use of anticoagulants may increase the risk substantially (RR, 1.73; 95% CI, 0.89-3.39).

CONCLUSIONS:

The use of SSRIs and more generally of antidepressants with strong inhibition of serotonin reuptake are associated with an increased risk for ICH, particularly in the first 30 days of use and when used concomitantly with oral anticoagulants.

This reference is now included in the neurochecklist

Intracerebral haemorrhage (ICH): causes and risk factors

screen-shot-2016-12-24-at-23-32-53

Abstract link

By National Institute on Drug Abuse - http://www.drugabuse.gov/publications/teaching-packets/neurobiology-ecstasy/section-i, Public Domain, Link
By National Institute on Drug Abuse – http://www.drugabuse.gov/publications/teaching-packets/neurobiology-ecstasy/section-i, Public Domain, Link
Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Blog at WordPress.com.

Up ↑

%d bloggers like this: